Fosamax Causes Jaw Necrosis and Cancer of the Esophagus
January 05, 2009
Spread the Word to
Friends And Family
By Sharing this Article.
Email this article to a friend
Tens of millions of Americans currently take the osteoporosis drug Fosamax. But a brief report published today in the New England Journal of Medicine suggests a link between the osteoporosis drug and the development of esophageal cancer.
The report reveals that the has FDA received 23 reports of esophageal cancer possibly linked to the drug. Eight of the 23 have died so far. Some experts believe this report is concerning enough to warrant a change in doctors' habit of prescribing oral bisphosphonates, the class of drugs to which Fosamax belongs.
In a separate disturbing finding, clinical data has linked oral bisphosphonates to increased jaw necrosis. The study showed that even short-term use of common oral osteoporosis drugs may leave the jaw vulnerable to devastating jaw bone death.